Dramatic Weight Loss in a Patient With Parkinson Disease

Heidi Moawad, MD

Disclosures

July 25, 2019

Because many aspects of Parkinson disease could be responsible for this patient's weight loss, changing his medication dose or changing to another medication may not have the desired effect of weight gain. Neither increasing nor decreasing the Parkinson disease medication dose has been consistently associated with weight gain or weight loss. Whether optimal treatment for Parkinson disease could help alleviate weight loss is unclear; however, this patient's Parkinson disease symptoms seem well managed, and he is not experiencing other side effects. Thus, altering his medication to address weight issues may exacerbate his Parkinson disease or cause unnecessary side effects.

An appetite stimulant, such as dronabinol (a cannabinoid), is not the recommended next step. This medication is used for aiding patients who are severely ill, such as those with cancer who are experiencing weight loss and/or loss of appetite. However, the patient in this scenario may have other causes for his weight loss besides loss of appetite. Thus, dronabinol may not produce the desired effects. Similarly, although prednisone can cause some patients to gain weight, that may not be the right treatment for the patient at this time.

A consultation with a dietitian can help in determining the etiology and the right course of action for this patient. One important step is evaluating the patient's caloric needs and intake. After an assessment, suggestions regarding a change in diet may be needed if hyposmia, loss of appetite, or dysphagia is part of the problem.

This patient may also have other Parkinson disease-related issues that are causing his weight loss, and a multidisciplinary evaluation makes sense. If he is found to have dysphagia, swallowing exercises are beneficial. If he has GERD or constipation, appropriate medical therapy for these conditions may help alleviate his weight problem.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....